Question: I have a 69-year-old client who comes in for manicures. She told me that about a year ago she had a spinal fluid leak in her inner ear.
She had surgery to repair it, then one month later was treated with injections of radioactive material. Now her nails are fragile and won’t grow past the fingertip. Her hair doesn’t grow, either. Her hairstylist, who also works at this salon, says she comes in only every three months, and even then it’s just for a trim. Those problems are only happening since the injections. Could the injections be the cause?
Dr. Kechijian: The surgery was probably for diagnostic purposes. As far as the injections are concerned, although you don’t mention the name of the material injected. I think it’s unlikely that the slow growth of her hair and nails is a side effect of the injections. I say this because this type of injection is designed not to produce adverse effects on the body. If the material had affected her, other organs besides her hair and nails would also have been affected.
I believe that her slow hair and nail growth are due to her advanced age. Hair grows more slowly as the body ages, and it becomes thin in women as well as in men. The nails also grow more slowly and become thinner and more fragile with advancing age. Although there in may be a correlation between the injection and the hair and nail growth changes, I suspect that your client may just have become more aware of her slowed hair and nail growth since her recent illness. It is also possible that the spinal fluid leak is caused by an underlying problem that is having an adverse effect on her overall health. I suggest that you recommend that your client consult the physician who cared for her and ask him or her to clarify precisely what her problems are and whether these problems could be playing a role in her nail and hair changes. We can speculate on the causes, bill her treating physician should be able lo tell her with certainly.
Question: One of my clients has had a fingernail separate from the nail bed. The nail looks healthy – it just isn’t fully connected to the nail bed. She has never worn artificial nails and she doesn’t remember injuring the nail. Can you help us figure out why her nail has separated?
Dr. Kechijian: Although the separated nail appears healthy, there may be something affecting the nail’s adherence to the nail bed. Your client probably has a reversible disorder that is causing the separation. It is unlikely that her problem is caused by a generalized disease because only one nail is affected. It could be caused by one of several things: a bacterial, fungal, or yeast infection under the nail; a primary nail disorder such as psoriasis could be causing the separation; or she could be inadvertently and unknowingly traumatizing the nail. Having her hands in water a lot could also cause the nail to separate. Less likely, a tumor of the nail bed may be causing the nail plate to separate from the nail bed.
Clip the nail as short as possible and keep it trimmed for several weeks. Recommend she wear rubber gloves with cotton gloves underneath when working with water, and to lake special care not to use her nails as looks to do such everyday tasks as pry open cans and dial the phone, If the nail still fails to reattach to the nail bed after a month or so, refer the client to a dermatologist. Don’t gel trapped into playing doctor.
For reprint and licensing requests for this article, Click here.